Cardiac Toxicity

Life-threatening dysrhythmias, such as ventricular tachycardia and ventricular fibrillation, may occur with systemic absorption (gastrointestinal or inhalational) of a variety of hydrocarbon compounds.13 Most commonly, dysrhythmias occur after exposure to halogenated hydrocarbons and aromatic hydrocarbons. Exposures to predominantly aliphatic mixtures, such as gasoline or mineral spirits, and exposure to butane have also been reported to cause dysrhythmias and sudden death. 14 The mechanism of toxicity is believed to be secondary to a sensitization of the heart to catecholamines. The term "sudden sniffing death" describes solvent abusers who die suddenly after exertion, panic, or fright.13 The sudden release of catecholamines in these situations is thought to induce these fatal dysrhythmias.14 Cardiac dysrhythmias as a consequence of industrial exposure to volatile hydrocarbons have also been described. Other mechanisms for sudden death include asphyxia, respiratory depression, and vagal inhibition. The use of exogenous catecholamines, such as epinephrine, may precipitate sudden dysrhythmias and should be avoided except if required for cardiac resuscitation. Decreases in myocardial contractility and peripheral vascular resistance as well as bradycardia and atrioventricular conduction blocks have also been associated with volatile solvent abuse.

Was this article helpful?

0 0
Peripheral Neuropathy Natural Treatment Options

Peripheral Neuropathy Natural Treatment Options

This guide will help millions of people understand this condition so that they can take control of their lives and make informed decisions. The ebook covers information on a vast number of different types of neuropathy. In addition, it will be a useful resource for their families, caregivers, and health care providers.

Get My Free Ebook


Post a comment